Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 31, NWS San Angelo, TX

May 25, 201110 counties in Texas

NWS San Angelo, TX issued this red flag warning at May 25, 2011, 3:15 AM CDT for 10 counties in Texas. It took effect at May 25, 2011, 9:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2011, 3:15 AM CDT (08:15 UTC)
In effect from
May 25, 2011, 9:00 AM CDT
Expired
May 25, 2011, 7:00 PM CDT
In force
10 hr
Issued by
NWS San Angelo, TX

Counties Callahan County, TX, Coke County, TX, Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 68 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6298 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WWUS84 KSJT 250815
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
315 AM CDT WED MAY 25 2011

...CRITICAL FIRE WEATHER CONDITIONS TODAY FOR THE BIG COUNTRY
AND PARTS OF THE CONCHO VALLEY...

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS PARTS
OF THE CONCHO VALLEY AND BIG COUNTRY. WEST WINDS WILL INCREASE TO
15 TO 25 MPH AND COMBINE WITH RELATIVE HUMIDITY VALUES BETWEEN 5
AND 10 PERCENT.

TXZ066-071-072-250915-
/O.CAN.KSJT.FW.A.0025.110525T1700Z-110526T0200Z/
RUNNELS-IRION-TOM GREEN-
315 AM CDT WED MAY 25 2011

...FIRE WEATHER WATCH IS CANCELLED FOR TOM GREEN...RUNNELS AND
IRION COUNTIES...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS CANCELLED THE FIRE
WEATHER WATCH. WINDS ARE EXPECTED TO REMAIN BELOW RED FLAG
CRITERIA...BUT ELEVATED FIRE WEATHER CONDITIONS ARE STILL
EXPECTED. 

$$

TXZ049-054-064-065-098-099-113-114-127-128-260000-
/O.UPG.KSJT.FW.A.0025.110525T1700Z-110526T0200Z/
/O.NEW.KSJT.FW.W.0031.110525T1400Z-110526T0000Z/
FISHER-NOLAN-STERLING-COKE-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-
315 AM CDT WED MAY 25 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR LOW RELATIVE HUMIDITIES AND STRONG WINDS...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... 
  RUNNELS...IRION...TOM GREEN...HASKELL...THROCKMORTON... 
  JONES... SHACKELFORD...TAYLOR...CALLAHAN.

* WIND: WEST WINDS 15 TO 25 MPH...WITH GUSTS TO 30 MPH.

* HUMIDITY: 5 TO 10 PERCENT.

* TIMING: WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING.

* IMPACTS: ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  AVOID OUTDOOR BURNING...AND OBSERVE OUTDOOR BURN BANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at May 25, 12:22 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 25, 12:22 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1222 AM CDT WED MAY 25 2011

.UPDATE...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
STORMS HAVE FINALLY BEGUN TO DEVELOP ACROSS THE EXTREME SOUTHEAST
PORTIONS OF THE AREA...BUT SOUTH AND EAST FROM THE TERMINAL
LOCATIONS. THUS...WILL NOT MENTION STORMS IN THE AVIATION
FORECASTS. THE DRYLINE HAS MADE SUBSTANTIAL PROGRESS INTO THE
AREA...AND MUCH DRIER CONDITIONS WILL PREVAIL. MAY SEE A BRIEF
PERIOD OF MVFR CIGS AT KJCT AROUND SUNRISE...AS LOW LEVEL MOISTURE
SPREADS NORTH AND MEETS THE DRYLINE. HOWEVER...SHOULD BE SHORT
LIVED...AS DRYLINE SURGES EAST AGAIN AS SOON AS MIXING STARTS
AFTER SUNRISE.

WEST TO NORTHWEST WINDS CONTINUE FOR THE DAY ON WEDNESDAY...AHEAD
OF A COLD FRONT APPROACHING. FRONT SHOULD ALLOW FOR A MORE
NORTHERLY WIND SHIFT LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 840 PM CDT TUE MAY 24 2011/

UPDATE...
SEE UPDATE DISCUSSION BELOW.

DISCUSSION...
UPDATED ZONES AND GRIDS TO CANCEL TORNADO WATCH #356 FOR
THROCKMORTON...SHACKELFORD AND CALLAHAN COUNTIES...AND FOR THE
WIND ADVISORY EXPIRING. ALSO...REMOVED POPS FOR TONIGHT ACROSS THE
EASTERN BIG COUNTRY AS DRYLINE HAS MOVED EAST.

21

PREV DISCUSSION... /ISSUED 702 PM CDT TUE MAY 24 2011/

UPDATE...
SEE 00Z AVIATION DISCUSSION BELOW.

AVIATION...
GUSTY WINDS TO CONTINUE ACROSS WEST CENTRAL TEXAS FOR ANOTHER
HOUR OR TWO...PROBABLY EASING OFF BY 02Z. DRYLINE STILL HOLDING
ACROSS THE EASTERN COUNTIES...SO THE CENTRAL AND WESTERN TERMINALS
CONTINUE TO SEE SOUTHWEST TO WEST WINDS. AHEAD OF THE
DRYLINE...VISIBLE SATELLITE CONTINUE TO SHOW AN AREA OF CU...AND
CANT ABSOLUTELY RULE OUT A STRAY STORM. WILL MONITOR...BUT GIVEN
THE CHANCES OF A STORM DEVELOPING AND HEADING TOWARDS ONE OF THE
TERMINAL LOCATIONS...WILL HOLD OFF MENTIONING ANYTHING FOR NOW.

PREV DISCUSSION... /ISSUED 338 PM CDT TUE MAY 24 2011/

SHORT TERM...

THE DRYLINE IS ENTERING THE WESTERN CWA EARLY THIS AFTERNOON AND IS
LOCATED ALONG A HASKELL TO ABILENE TO SAN ANGELO LINE AT 2PM. A
TORNADO WATCH HAS BEEN ISSUED FOR THE EASTERN BIG COUNTRY AND THE
TIME OF CONVECTIVE INITIATION IS CRUCIAL TO THE THREAT FOR OUR AREA.
LATEST RUC HAS THE UPPER LEVEL SHORT WAVE TROUGH CLOSING OFF JUST
NORTH OF THE PANHANDLE BY 00Z WITH THE 0-6KT BULK SHEAR AXIS DIGGING
INTO THE WESTERN PANHANDLE. BY 03Z THE RUC HAS A NEARLY 90KT BULK
SHEAR MAGNITUDE OVER THE SOUTHERN PANHANDLE. BY THIS TIME ANY STORMS
THAT MAY HAVE INITIATED OVER OUR EASTERN COUNTIES SHOULD BE EAST OF
THE BIG COUNTRY.

ANOTHER HOT DAY ON TAP FOR TOMORROW AS HIGHS AGAIN HIT THE TRIPLE
DIGITS IN MANY LOCATIONS SOUTH OF INTERSTATE 20. EXPECTED LOW TONIGHT
GENERALLY IN THE UPPER 50S ACROSS THE CWA AS DRIER AIR REMAINS
EMBEDDED OVER THE CWA.

15

THE REMAINDER OF THE SHORT TERM LOOKS DRY. AFTER A COLD FRONT
PUSHES ACROSS OUR AREA TOMORROW NIGHT...EXPECT COOLER
TEMPERATURES FOR THURSDAY. THEN...RETURNING SOUTHEASTERLY LOW-
LEVEL FLOW THURSDAY NIGHT SIGNALS THE START OF ANOTHER WARMING
TREND. IN FACT...THE NAM BRINGS A LARGE PORTION OF AN 850 MB THERMAL
RIDGE BACK OVER ALL OF WEST CENTRAL TEXAS FRIDAY AFTERNOON.
THUS...AFTERNOON HIGHS FRIDAY AROUND 100 DEGREES FOR MOST OF WEST
CENTRAL TEXAS LOOK LIKELY.

HUBER

LONG TERM...

RAIN CHANCES FOR THE LONG TERM STILL DO NOT LOOK PROMISING. A
SURFACE DRYLINE TRIES TO PUSH EAST INTO OUR COUNTIES DURING THE
AFTERNOON HOURS THIS WEEKEND. HOWEVER...GFS FORECAST
SOUNDINGS...CENTERED ON SEVERAL LOCATIONS ACROSS OUR
COUNTIES...INDICATE BOUNDARY LAYER WINDS THIS WEEKEND WILL BE
MAINLY FROM THE SOUTH. FOR THE START OF NEXT WORK WEEK...THIS SAME
DATA INDICATE WINDS WILL BE MAINLY SOUTH TO 700 MB. SO...DURING
THE DAYLIGHT HOURS NEXT MONDAY AND TUESDAY...THE DRYLINE WILL
LIKELY REMAIN WELL WEST OF OUR AREA.

AS FOR TEMPERATURES FOR THE LONG TERM...AFTERNOON HIGHS SATURDAY
WILL BE SLIGHTLY WARMER THAN FRIDAY AS THE 850 MB THERMAL RIDGE
PUSHES EVEN FARTHER INTO WEST CENTRAL TEXAS DURING THE AFTERNOON.
WITH COOLER TEMPERATURES AT 850 MB...AFTERNOON HIGHS CLOSER TO
SEASONAL NORMALS LOOK REASONABLE FOR SUNDAY AND THE START OF NEXT
WEEK.

HUBER

FIRE WEATHER...

A RED FLAG WARNING CONTINUES IN EFFECT THROUGH 02Z WEDNESDAY.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE
ON WEDNESDAY ACROSS PARTS OF THE CONCHO VALLEY AND BIG COUNTRY. WEST
WINDS INCREASE TO 15 TO 25 MPH AND COMBINE WITH RELATIVE HUMIDITY
VALUES BETWEEN 5 AND 15 PERCENT. A FIRE WEATHER WATCH IS IN EFFECT
FOR THESE SAME AREAS. ELEVATED TO NEAR CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE FRIDAY AND SATURDAY FOR MUCH OF THE BIG
COUNTRY AND CONCHO VALLEY.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 56  85  70 101  71 /   0   0   0   0   0
SAN ANGELO 	 57  93  70 103  74 /   0   0   0   0   0
JUNCTION 	 55  93  70  99  72 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS EVENING FOR
THE FOLLOWING ZONES: CALLAHAN...COKE...FISHER...HASKELL...
IRION...JONES...NOLAN...RUNNELS...SHACKELFORD...STERLING...
TAYLOR...THROCKMORTON...TOM GREEN.

&&

07
Hazardous weather outlook, May 24, 2:14 PM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
214 PM CDT TUE MAY 24 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
214 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE CENTRAL
PANHANDLE THIS EVENING AND A DRYLINE WILL PUSH EAST THROUGH WEST
CENTRAL TEXAS THROUGH EARLY EVENING. THERE IS A TORNADO WATCH IN
EFFECT THROUGH 10PM TONIGHT AS THE DRYLINE MOVES INTO THE EASTERN
BIG COUNTRY. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS
AFTERNOON AND EVENING ACROSS MUCH OF THE HEARTLAND AND NORTHWEST
HILL COUNTRY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED WEDNESDAY
AND THEN AGAIN ON FRIDAY AND SATURDAY...AS STRONG WINDS COMBINE
WITH VERY DRY AIR. A FIRE WEATHER WATCH IS IN EFFECT FOR MUCH OF
THE CONCHO VALLEY AND BIG COUNTRY WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
THE EASTERN BIG COUNTRY...THE HEARTLAND AND NORTHWEST HILL
COUNTRY.

In the hours before

Local storm report, May 24, 10:21 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1021 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     WILDFIRE         3 W ALBANY              32.73N  99.35W
05/24/2011  E2000 ACRE       SHACKELFORD        TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1100196

MC
Special weather statement, May 24, 10:56 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1056 PM CDT TUE MAY 24 2011

TXZ154-155-250500-
MCCULLOCH TX-SAN SABA TX-
1056 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL MIDNIGHT CDT FOR
MCCULLOCH AND SAN SABA COUNTIES...

AT 1049 PM CDT...STRONG THUNDERSTORMS WERE QUICKLY DEVELOPING FROM
NEAR RICHLAND SPRINGS SOUTHWEST TO NEAR BRADY...MOVING EAST AT 40
MPH. THE STRONGEST STORM WILL APPROACH SAN SABA.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Local storm report, May 24, 11:37 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1137 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     HAIL             SAN SABA                31.20N  98.72W
05/24/2011  E1.00 INCH       SAN SABA           TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1100197

MC
Special weather statement, May 24, 11:40 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1140 PM CDT TUE MAY 24 2011

TXZ155-250545-
SAN SABA TX-
1140 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT FOR SAN
SABA COUNTY...

AT 1139 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 11 MILES NORTHWEST OF CHEROKEE...OR
ABOUT 12 MILES SOUTH OF ALGERITA...MOVING SOUTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHEROKEE BY MIDNIGHT CDT
  CHAPPEL BY 1210 AM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 24, 11:55 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1155 PM CDT TUE MAY 24 2011

TXZ154-155-170-250600-
MCCULLOCH TX-MASON TX-SAN SABA TX-
1155 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 AM CDT FOR
MCCULLOCH...MASON AND SAN SABA COUNTIES...

AT 1152 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF KATEMCY...OR ABOUT 7
MILES NORTHWEST OF MASON...MOVING SOUTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MASON BY MIDNIGHT CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:04 PM CDTSevere Thunderstorm WarningSJTSan Saba41 min
May 24, 11:14 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba46 min

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.